Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 273, NWS Dodge City, KS

September 6, 1997Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 6, 1997, 5:59 PM CDT for Stanton County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 1997, 5:59 PM CDT (22:59 UTC)
Expired
Sep 6, 1997, 6:30 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:10 PM CDTThunderstorm Wind 55Manter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS1 KDDC 062301 RRA
SVRDDC
KSC187-062330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SAT SEP 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN STANTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 630 PM CDT

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF WESTERN STANTON COUNTY

* AT 556 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES WEST OF JOHNSON OR 10 MILES NORTH OF SAUNDERS
  ELEVATOR MOVING EAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

NICHOLS/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:51 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 3:51 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SAT SEP 06 1997

...FORECAST CHALLENGE IS TSRA CHANCES...

18Z SFC ANALYSIS INDICATED WEAK LEE LOW IN EXTREME SE COLORADO WITH WEAK
SFC TROUGH VCNTY KS/COLORADO BORDER. 12Z SAT 50H ANALYSIS INDICATED
S/W...COLD TROF ACROSS ROCKIES. 50H COLD TROUGH-S/W AND LEE LOW HAS
IGNITED WDLY SCT TSRA ACROSS MOUNTAINS AND EASTERN PLAINS OF COLORADO
THIS AFTERNOON. PER DDC MODIFIED 12Z SOUNDING AND 20Z ADAP...AIR MASS
THIS AFTERNOON ACROSS WRN KANSAS IS UNCAPPED. WITH APPROACH OF SLIGHTLY
COOLER AIR ALOFT ASSOCIATED WITH S/W AND UNSTABLE AIR MASS ALREADY IN
PLACE WOULD EXPECT TSRA TO TRANSLATE EAST (GDA PROFILER) INTO EXTREME
WRN KS THIS EVENING VCNTY EHA THAN TRANSLATE EAST DUE TO VERY MOIST 85H
FEED TO HELP SUSTAIN ACTIVITY. WENT 30 POP WRN HALF OF CWA TONIGHT
INCLUDING EHA...LBL...GCK CLOSEST TO APPROACHING ACTIVITY AND SLIGHTLY
LOWER FARTHER EAST THE REST OF THE CWA. FOR LOWS TONIGHT FOLLOWED
PERSISTANCE IN TROPICAL UPPER RIDGE SCENARIO.

FOR LATER PERIODS EXPECTING UPPER RIDGE TO REMAIN IN PLACE THROUGH
MONDAY MORNING AND THEN RETROGRADING SLIGHTLY DURING DAY MONDAY. THIS
REGIME FAVORS CONTINUING CHC OF TSRA IN LATE AFTERNOON AND NIGHT
PERIODS IN TROPICAL FEED ACROSS THE ROCKIES WITH LEE TROUGHING ALONG
KS/COLORADO BORDER. WDLY SCT TSRA SHOULD FORM IN ROCKIES AND EASTERN
PLAINS OF COLORADO IN LATE AFTERNOON SUNDAY AND MONDAY AND MOVE EAST
INTO DECENT LOW LEVEL MOISTURE. FOR TEMPS FOLLOWED PERSISTANCE IN UPPER
RIDGE.

.DDC...NONE.

DDC 066/091 064/092 63   312
GCK 065/091 063/092 62   312
HYS 066/093 063/092 63   212
EHA 065/095 063/092 62   322
LBL 065/093 065/091 65   312
P28 068/0912 067/092 66   212

CICCONE

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.